Volume 24, Issue 1 (January 1979)

    Fatal Intoxication from 3,4-Methylenedioxyamphetamine

    Published Online: January

    CODEN: JFSOAD

      Format Pages Price  
    PDF 6 $25   ADD TO CART


    Abstract

    3,4-Methylenedioxyamphetamine (MDA) is a potent central nervous system (CNS) stimulant chemically and pharmacologically related to amphetamine and mescaline [1–3] (Fig. 1). The phenylisopropylamine portion of the molecule gives MDA marked sympathomimetic activity similar to amphetamine demonstrated by peripheral vasoconstriction, tachycardia, pupillary dilation, and effects on other smooth muscles. The CNS stimulatory effects of MDA also mimic those of amphetamine, and at high doses convulsions, hyperthermia, and behavioral changes may occur [4]. The 3,4-methyleneoxy group on the phenyl portion of the molecule gives MDA psychopharmacological properties similar to those of mescaline. At an apparent threshold dose of 80 mg, MDA causes marked perceptional distortions that begin approximately 60 min after oral ingestion and last up to 8 h [5]. Subjective effects include intensification of feelings, a facilitation of self-insight, and an overwhelming desire to communicate and relate to other people [6]. At high doses, hallucinations may appear.


    Author Information:

    Poklis, A
    Assistant professor in forensic and environmental toxicology; supervisor, Forensic and Environmental Toxicology Laboratory; and assistant clinical professor, St. Louis University School of Medicine, St. Louis, Mo.

    Mackell, MA
    Assistant professor in forensic and environmental toxicology; supervisor, Forensic and Environmental Toxicology Laboratory; and assistant clinical professor, St. Louis University School of Medicine, St. Louis, Mo.

    Drake, WK
    Assistant professor in forensic and environmental toxicology; supervisor, Forensic and Environmental Toxicology Laboratory; and assistant clinical professor, St. Louis University School of Medicine, St. Louis, Mo.


    Stock #: JFS10791J

    ISSN: 0022-1198

    DOI: 10.1520/JFS10791J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Intoxication from 3,4-Methylenedioxyamphetamine
    Symposium , 0000-00-00
    Committee E30